Delayed-Onset Acute Chorea Following Anesthesia.
Hande Gazeteci Tekin, Özgen Hür, Fatma Kuşgöz et al.
✦ AI-curated · Sources linked
Case in brief
An otherwise healthy 11-year-old girl developed severe choreiform movements, screaming, and visual hallucinations 24–36 hours after surgery for an ankle fracture. Brain MRI, cerebrospinal fluid, routine laboratory studies, autoimmune testing, infectious investigations, and echocardiography did not identify an alternative cause. The authors attributed the movement disorder to propofol and tramadol exposure and the psychiatric symptoms to a paradoxical reaction to midazolam. Continuous midazolam infusion promptly controlled the symptoms while haloperidol had not yet reached an effective dose.
What made this case unusual
The severe chorea and behavioral symptoms began 24–36 hours after anesthesia, illustrating a delayed presentation despite the implicated drugs’ half-lives.
Diagnostic / clinical pearl
In a child with acute postoperative chorea, consider an adverse effect of anesthetic or perioperative drugs even when symptoms begin after a delay, while evaluating alternative causes.
Why it matters
In this case, continuous midazolam provided prompt control while haloperidol was not yet effective, supporting its potential role as a bridge or primary therapy for postoperative hyperkinesias in children.